TikTok warns against 'Benadryl challenge' after death of teen
The video-sharing social media platform TikTok has warned against the “Benadryl challenge” after it ended in tragedy for a US teenager.
Fox News reported that a 15-year-old girl from Oklahoma died after taking an excessive amount of Benadryl as part of a challenge.
Benadryl is a medication used to relieve symptoms of allergy, hay fever and common colds.
The medication contains a drug called diphenhydramine, and when taken in excessive doses can cause dangerous side effects such as drowsiness, dizziness, constipation, upset stomach, blurred vision, dry mouth, or even be fatal.
In the TikTok community guidelines that have recently been updated, the company stated that they condemn content that encourages, promotes or glorifies dangerous or suicidal challenges that could lead to injury.
“We do not promote participation in activities that could lead to harm. We also do not permit users to encourage others to take part in dangerous activities. We do not allow content that promotes self-harm or suicide, but we do allow our users to share their experiences in order to raise awareness about these issues,” said TikTok.
In a statement, shared by DailyMail, the social media platform said it first learnt of the Benadryl challenge in May and “quickly removed the very small amount of content that we found”.
“We've been keeping an eye on this topic since and removing any new content, which again has been in extremely small numbers, to prevent any spread on our platform.”
Johnson & Johnson, the manufacturer of Benadryl, have urged parents to beware of the challenge.
“The Benadryl TikTok trend is extremely concerning, dangerous and should be stopped immediately,” the manufacturer told US site TooFab.
“As with any medicine, abuse or misuse can lead to serious side effects with potentially long-lasting consequences, and Benadryl products should only be used as directed by the label. It is our strong recommendation that all medications be kept out of the reach of children at all times.”